Texas, 2009

Flash Flooding and Flood in Texas, September 9 to 13, 2009

September 9 to 13, 2009 · NWS EWX · 28 events in 9 counties and zones

An area of low pressure aloft moved slowly eastward across South Central Texas and tapped mid-level Pacific moisture and low level moisture from the Gulf of Mexico to produce flooding rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An area of low pressure aloft moved slowly eastward across South Central Texas and tapped mid-level Pacific moisture and low level moisture from the Gulf of Mexico to produce flooding rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 9, 11:30 AM CST, 0 minutes earlier.

Area forecast discussion, Sep 9, 11:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1230 PM CDT WED SEP 9 2009

.DISCUSSION...
SEE AVIATION FOR THE 18Z TAF DISCUSSION.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE OCCURRING
ACROSS MUCH OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY THIS
AFTERNOON. THE CONVECTION IS MOVING NORTH TO NORTHEAST. THE
CONVECTION WILL IMPACT THE I-35 TERMINALS THIS AFTERNOON AND WILL
SPREAD WESTWARD IMPACTING KDRT LATE THIS AFTERNOON. CONVECTION
WILL WANE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING AND THEN ONCE
AGAIN INCREASE IN AREAL COVERAGE BY THURSDAY AFTERNOON. MVFR
CONDITIONS WILL OCCUR IN AND NEAR THE SHOWERS AND THUNDERSTORMS
OTHERWISE VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AND EVENING.
EXPECT MVFR CIGS TO FORM AFTER MIDNIGHT AT THE I-35 TERMINALS
THANKS TO THE ABUNDANT TROPICAL MOISTURE.

&&

.PREV DISCUSSION... /ISSUED 1044 AM CDT WED SEP 9 2009/

UPDATE...
OBSERVATIONAL DATA SHOWS A MOIST, UNSTABLE, AND UNCAPPED AIRMASS
OVER SOUTH CENTRAL TEXAS. HAVE BROUGHT THE HIGHER AFTERNOON POPS
INTO THIS MORNING AS THE SMALL CLUSTER OF SHOWERS/THUNDERSTORMS
JUST NORTHEAST OF SAN ANTONIO TO THE CANYON LAKE AREA HAS EXPANDED
FURTHER TO THE SOUTHWEST AND EAST. SOME LOCATIONS FROM BOERNE TO
WIMBERLY HAVE ALREADY RECEIVED 2 TO 4 INCHES OF RAIN. WILL ADD
LOCALLY HEAVY RAINFALL MENTION. APPEARS THE STAGE IS SET FOR A
MULTI-DAY RAINFALL EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  72  89  72 /  50  70  50  70  50
AUSTIN BERGSTROM INTL AIRPORT  71  91  70  89  71 /  60  70  50  70  50
NEW BRAUNFELS MUNI AIRPORT     71  91  70  89  71 /  70  70  50  70  50
BURNET MUNI AIRPORT            72  90  70  87  69 /  50  50  50  60  50
DEL RIO INTL AIRPORT           75  89  73  89  72 /  70  70  50  70  50
GEORGETOWN MUNI AIRPORT        72  91  71  88  71 /  50  50  50  70  50
HONDO MUNI AIRPORT             73  90  72  89  69 /  70  70  50  70  50
SAN MARCOS MUNI AIRPORT        72  91  71  89  71 /  70  70  50  70  50
LA GRANGE - FAYETTE REGIONAL   72  90  72  90  72 /  60  70  50  70  50
SAN ANTONIO INTL AIRPORT       74  89  72  89  72 /  70  70  50  70  50
STINSON MUNI AIRPORT           74  89  72  89  72 /  70  70  50  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Sep 9, 4:21 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 AM CDT WED SEP 9 2009

TXZ171>173-183>194-202>209-217>225-228-101030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
521 AM CDT WED SEP 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

UNSTABLE CONDITIONS ALOFT AND ABUNDANT MOISTURE THROUGHOUT THE
ATMOSPHERE WILL BRING GOOD CHANCES FOR RAIN TO SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY TODAY. BENEFICIAL RAINS ARE GENERALLY
EXPECTED...HOWEVER...THERE IS A CHANCE FOR ISOLATED MINOR
FLOODING OF STREETS AND INTERSECTIONS ACROSS URBAN AREAS AS WELL
AS OTHER FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

GOOD CHANCES FOR RAIN WILL REMAIN IN THE PICTURE THROUGH THE
WEEKEND AS A COLD FRONT APPROACHES THE REGION. THIS COULD RESULT
IN MORE WIDESPREAD HEAVY RAINFALL ON SATURDAY WHICH MAY LEAD TO
MINOR FLOODING OF URBAN AREAS AS WELL AS LOCATIONS WHICH ARE STILL
WET FROM PREVIOUS RAINFALL. RAIN CHANCES WILL DECREASE ON SUNDAY AS
THE ATMOSPHERE BEGINS TO STABILIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 9, 10:09 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1109 AM CDT WED SEP 09 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1034 AM     HEAVY RAIN       1 NW BERGHEIM           29.83N  98.60W
09/09/2009  M5.50 INCH       KENDALL            TX   BROADCAST MEDIA

            HEAVY RAIN SINCE 430 AM

&&

EVENT NUMBER EWX0900049

JPB

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

27 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Bexar

When
September 9, 11:30 AM CST
Where
Bexar County, 1.72 mi WNW of Beckmann to 1.92 mi W of Beckmann
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.610, -98.626

Heavy rain caused flash flooding that closed Babcock Road from Camp Bullis Road to Chase Hill Boulevard in San Antonio.

Flash Flood, Uvalde

When
September 9, 8:00 PM CST
Where
Uvalde County, 4.94 mi NNE of Montell to 4.82 mi N of Montell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.600, -100.002

Heavy rain caused water to cover a portion of Highway 55 south of Camp Wood.

Flash Flood, Comal

When
September 10, 12:48 PM CST to 1:16 PM CST
Where
Comal County, 2.39 mi WNW of New Braunfels to 0.84 mi ENE of Solms
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.714, -98.166

Heavy rain caused numerous road closures in and around New Braunfels including Landa Street from Mission Drive to Walnut Avenue and South Business I35 from Seguin Avenue to Old McQueeney Road. Bulverde Road at the Cibolo Creek crossing at the Comal/Bexar County line was also closed in this time frame.

Flash Flood, Hays

When
September 10, 2:30 PM CST
Where
Hays County, 3.6 mi WSW of Wimberley to 3.84 mi WSW of Wimberley
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.985, -98.108

Heavy rain caused water to flow over the roadway which closed County Road 1492 at River Road.

Flash Flood, Bexar

When
September 10, 3:00 PM CST
Where
Bexar County, 0.92 mi ENE of Wetmore to 0.87 mi ENE of Wetmore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.573, -98.405

Heavy rain caused the closure of Jung Road at Stahl Road in San Antonio.

Flash Flood, Bexar

When
September 10, 3:00 PM CST
Where
Bexar County, 2.47 mi NW of Fratt to 2.68 mi NW of Fratt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.541, -98.603

Heavy rain caused flooding which closed Lockhill Road at White Bonnet Road.

Flash Flood, Frio

When
September 11, 10:00 AM CST
Where
Frio County, 2.75 mi SW of Moore to 7.96 mi WSW of Moore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.020, -99.050

Heavy rain caused flooding which closed Highway 57 from I35 West to Highway 140.

Flash Flood, Williamson

When
September 11, 11:05 AM CST
Where
Williamson County, Jarrell to 0.98 mi WSW of Jarrell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.820, -97.600

Heavy rain caused flooding which closed numerous roads in and around Jarrell including I35 in both directions.

Flash Flood, Frio

When
September 11, 12:30 PM CST
Where
Frio County, 1.57 mi SW of Pearsall to 0.42 mi ESE of Goldfinch
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
28.866, -99.101

Heavy rain caused flooding which closed FM 140 from Frio Town to Pearsall to the Atascosa County line.

Flash Flood, Williamson

When
September 11, 12:55 PM CST
Where
Williamson County, 1.91 mi WNW of Jarrell to 1.67 mi WNW of Jarrell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.830, -97.630

Heavy rain caused a creek to rise four feet in less than 30 minutes and necessitated a high water rescue from a house.

Flash Flood, Frio

When
September 11, 1:20 PM CST
Where
Frio County, 5.97 mi SE of Melon to 16.14 mi ESE of Melon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.768, -99.011

Heavy rain caused flooding which closed FM 1582 from Highway 85 south to the county line.

Flash Flood, Williamson

When
September 11, 1:31 PM CST
Where
Williamson County, 1.82 mi NE of Georgetown Muni Arpt to 1.97 mi NE of Georgetown Muni Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.700, -97.660

Heavy rain caused Berry Creek to rise rapidly into flood at 15 feet.

Flash Flood, Williamson

When
September 11, 4:42 PM CST
Where
Williamson County, Jarrell to 1.3 mi W of Jarrell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.820, -97.600

Local law enforcement officials reported that many roads in the Jarrell area remained flooded from earlier heavy rain.

Flash Flood, Comal

When
September 11, 5:41 PM CST
Where
Comal County, 0.95 mi S of Solms to 0.87 mi S of Solms
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.656, -98.170

Heavy rain caused flooding which closed Morningside Drive at Solms Road.

Flash Flood, Comal

When
September 11, 5:41 PM CST
Where
Comal County, 1.23 mi NE of Solms to 1.17 mi NE of Solms
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.681, -98.154

Heavy rain caused flooding which closed West San Antonio Street at Loop 337.

Flash Flood, Williamson

When
September 12, 11:00 AM CST
Where
Williamson County, 0.67 mi NW of Florence to 1.7 mi WNW of Florence
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.837, -97.808

Heavy rain caused flooding which closed County Road 226.

Flash Flood, Williamson

When
September 12, 12:11 PM CST
Where
Williamson County, 1.92 mi WNW of Jollyville to 1.67 mi WSW of Jollyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.460, -97.800

Heavy rain caused flooding which left vehicles stalled in high water on roadways.

Flash Flood, Travis

When
September 12, 1:10 PM CST
Where
Travis County, 4.39 mi N of Austin Mabry to 4.58 mi E of Four Pts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.383, -97.776

Heavy rain caused flooding which closed Spicewood Springs Road between Loop 360 and Old Lampasas Trail.

Flash Flood, Williamson

When
September 12, 1:35 PM CST
Where
Williamson County, 2.35 mi NW of Round Rock to 2.7 mi NW of Round Rock
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.524, -97.708

Heavy rain caused Brushy Creek to flow over the roadway of County Road 174 between San Bass Road and Great Oaks Drive. There was at least one vehicle stranded.

Flash Flood, Williamson

When
September 12, 1:46 PM CST
Where
Williamson County, 1.91 mi ESE of Florence to 0.78 mi SE of Florence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.820, -97.770

Heavy rain caused several inches of water to flow over the roadway southeast of Florence.

Flash Flood, Williamson

When
September 12, 2:28 PM CST
Where
Williamson County, 0.69 mi N of Florence to 1.08 mi N of Florence
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.840, -97.800

Heavy rain caused flooding in Florence.

Flash Flood, Williamson

When
September 12, 2:28 PM CST
Where
Williamson County, 0.53 mi NNE of Florence to 0.85 mi WNW of Florence
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
30.837, -97.798

Heavy rain caused water to flow over the road on County Road 226.

Flash Flood, Travis

When
September 12, 2:36 PM CST
Where
Travis County, 3.51 mi N of Austin Mabry to 3.27 mi NNW of Austin Mabry
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.370, -97.780

Heavy rain caused flooding in Bull Creek Park.

Flood, Williamson

When
September 12, 2:52 PM CST to 3:52 PM CST
Where
Williamson County, 1.55 mi NE of Georgetown Muni Arpt to 1.89 mi NNE of Georgetown Muni Arpt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.695, -97.661

Heavy rain caused Berry Creek to flood upstream of I35 near Georgetown.

Flash Flood, Travis

When
September 12, 5:35 PM CST
Where
Travis County, 3.83 mi ENE of Four Pts to 3.91 mi ENE of Four Pts
Cause
Heavy Rain
Reported by
Unknown
Coordinates
30.420, -97.790

Austin city officials reported that portions of Spicewood Springs Road remained closed due to flash flooding.

Flash Flood, Lavaca

When
September 12, 7:39 PM CST
Where
Lavaca County, 0.4 mi ENE of Halletsville to 0.7 mi E of Halletsville
Cause
Heavy Rain
Reported by
Unknown
Coordinates
29.451, -96.944

Heavy rain caused flooding which closed Crockett Street in Hallettsville.

Flash Flood, Lee

When
September 13, 2:45 AM CST
Where
Lee County, 1.38 mi ESE of Lincoln to 2.17 mi NNE of Lincoln
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.270, -96.930

Heavy rain caused water to flow across the intersection of Highways 21 and 77.

Flash Flood, Lee

When
September 13, 2:45 AM CST
Where
Lee County, 0.87 mi WNW of Lexington to 1.09 mi NW of Lexington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.426, -97.013

Heavy rain caused flooding on County Road 320 near Lexington.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193131, 193132, 193137, 193143, 193144, 193223, 193145, 193146, 193149, 193150, 193151, 193152, 193154, 193155, 193224, 193156, 193157, 193159, 193162, 193164, 193169, 193225, 193171, 193172, 193173, 193174, 193220, 193226.